Back grey_arrow_rt.gif
 
 
Certain Genetic Factors Related To Side Effects May Indicate Risk Of Early Antiretroviral Therapy Discontinuation
 
 
  aidsbeacon.com
By Meerat Oza and Courtney McQueen
Published: Jan 6, 2011 4:39 pm
 
"The researchers noted that genetic risk factors that were not linked to early treatment discontinuation may still be linked to side effects. However, it is possible that these side effects - high cholesterol, for example - may not be severe enough to warrant discontinuing treatment within the first year."
 
In a recently published study, researchers have found that the presence of certain genetic factors may identify patients who are at high risk for discontinuing anti-HIV therapy due to side effects.
 
In particular, the study found that people with certain genetic risk factors indicating they may be prone to side effects were more likely to discontinue treatment with Sustiva (efavirenz) or Reyataz (atazanavir).
 
The researchers suggested that additional research should focus on finding new genetic markers that could affect people taking antiretroviral drugs. They also noted that their findings are preliminary and should be further validated with a clinical trial.
 
Treatment discontinuation is a common occurrence among individuals on antiretroviral therapy. Around 45 percent of patients discontinue or change their drug regimens within the first year of treatment. Often this is due to development of drug-related side effects.
 
Researchers have identified genetic risk factors in patients that increase the chances of developing side effects with certain drugs. In the case of Ziagen (abacavir), for example, individuals usually must undergo genetic testing prior to starting treatment because a certain gene is known to increase the risk of developing an allergic reaction to the drug.
 
Other genes that have been linked to side effects include risk factors related to nervous system side effects in people taking Sustiva (efavirenz); high cholesterol and triglyceride levels in people taking protease inhibitors boosted with Norvir (ritonavir); and increased levels of bilirubin, a breakdown product of hemoglobin, in people taking Reyataz (atazanavir).
 
However, with the exception of Ziagen, studies on the value of genetic testing have not been conducted for these medications.
 
Based on information on possible genetic links from previous studies, the researchers of this study hypothesized that people with genetic factors thought to contribute to side effects might be more likely to discontinue treatment early.
 
To test this hypothesis, the researchers examined the medical records of 577 people who had received antiretroviral treatment for the first time. Antiretroviral drugs examined by the researchers included Kaletra (lopinavir/ritonavir), Reyataz, Sustiva, and Viread (tenofovir).
 
The researchers also conducted genetic testing on the study participants. They monitored 23 genetic markers in 15 genes that have been linked to a higher or lower risk of developing drug-related side effects for these antiretrovirals.
 
Results showed that 190 patients (33 percent) discontinued one or more of their antiretroviral drugs within the first year of treatment. In addition, for two of the drugs - Sustiva and Reyataz - results showed that the genetic markers were linked to the risk of treatment discontinuation.
 
Of the study participants with the genetic risk factors for Sustiva, 71 percent discontinued treatment with the drug, compared to 28 percent of participants who did not have the genetic risk factors. For Reyataz, 62.5 percent of participants with the risk factors discontinued treatment, compared to 14.6 percent of participants without.
 
For the other antiretrovirals - Kaletra and Viread - no association was found between the proposed genetic risk factors and discontinuation rates.
 
The study also found that other factors were related to the risk of treatment discontinuation. For example, women were more likely to discontinue Sustiva than men, and people with lower body weights (less than 152 pounds) were more likely to discontinue Viread.
 
The researchers noted that genetic risk factors that were not linked to early treatment discontinuation may still be linked to side effects. However, it is possible that these side effects - high cholesterol, for example - may not be severe enough to warrant discontinuing treatment within the first year.
 
 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org